Saturday, March 7, 2015

Delirium and Physostigmine: ECG helps in Management

This patient took an unknown overdose and was delirious.  The axillae were dry.  Due to delirium and dry skin, there was suspicion of anticholinergic toxicity.


Here is his ECG:
There is sinus tachycardia.  There is also some QRS widening and a large R-wave in aVR, and an rSR' (RV conduction delay) in lead V1.  The QRS duration is 107 ms.  There is QT prolongation as well, with a computerized (Bazett) QTc of 480 ms (prolonged).

The prolonged QRS and RV conduction delay make this very suspicious for Na channel blockade, and, most worrisome, for tricyclic antidepressant overdose (TCA).

Do we treat the delirium with physostigmine?  How does the ECG impact that decision?  

Delirium from anticholinergic overdose may be treated with physostigmine, but there was a double case report from 1980, in which 2 moribund TCA overdose patients who were not treated with bicarbonate died after physostigmine.  Although this study has long been criticized, physo still carries a stigma that has been hard for it to overcome (pun intended). 

Fortunately, Rasimas et al. recently published their extensive experience using physostigmine in a wide variety of overdose patients, including those with TCA OD, without significant adverse effects.  Thanks to Jon Cole, our Poison Center Director, for calling my attention to this paper.


     Interestingly, it was published in the Journal of the American Association of Emergency Psychiatry.  I am told that it had too many words for standard EM journals and the author refused to shorten it.  The data is amazing.

In the paper, they liberally administered physostigmine for patients with delirium who have dry skin.  868 patients were given physostigmine with only 7 seizures and 1 arrhythmia!   

They state that patients who are at risk for seizures should be pre-treated with lorazepam:
1) those who have evidence of sodium channel blockade on the ECG 
2) those with a known history of epilepsy 
3) those whose ingestion is associated with seizures. 

72 patients with TCA poisoning were seen during the time period, and 63 were treated with physo; all but 1 had a favorable response.  That one had an oxycodone co-ingestion and presented late.

Patient Course

As this patient had RV conduction delay, there was concern for both TCA overdose and concern about the risk of seizures.  Thus, lorazepam 2 mg IV push was given, followed by 2 mg physostigmine over 5 minutes to treat his anticholinergic delirium.  He was of course also given 150 mEq of bicarb (3 "amps" or doses) to treat Na channel blockade.  There was rapid improvement in his delirium. 

He awoke and was able to state that he took an overdose of quetiapine, hydroxyzine, and venlafaxine.  

Quetiapine is an atypical antipsychotic with dopamine receptor blockade.  It is also capable of sodium channel blockade and alpha-1 adrenergic blockade.  At high doses, it has central anticholinergic effects and responds to physostigmine, as shown in this case series, another report by my brilliant colleague, Jon Cole.

Venlafaxine is a serotinin and norepinephrine re-uptake inhibitor also described to cause QRS widening and QTc lengthening consistent with sodium and potassium channel blockade. 

Hydroxyzine is a first-generation antihistamine with anticholinergic effects.

Thus the ECG effects of prolonged QRS, RSr', and large R-wave in aVR, were due to quetiapine and venlafaxine toxicity.


At the end of his hospital stay, this was his ECG:
Sinus tach still.  QRS is normal and there is no RV conduction delay


Learning points

1. Physostigmine appears to be safe in managing delirium from overdose when the patient's skin is dry.
2.  Physo appears to be quite safe in TCA overdose.
3.  Lorazepam pretreatment is indicated with risk of seizures, which included ECG evidence of Sodium channel blockade, with Wide QRS, RSr', or large R-wave in aVR.

No comments:

Post a Comment

Recommended Resources